Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS San Angelo, TX

April 1, 2017Brown County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 1, 2017, 9:13 PM CDT for Brown County, Coleman County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2017, 9:13 PM CDT (02:13 UTC)
Expired
Apr 1, 2017, 11:15 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Coleman County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 9:41 PM CDTFLASH FLOODSanta Anna, TXWATER FLOWING OVER THE ROADWAY NEAR THE DAIRY QUEEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS54 KSJT 020213
FFWSJT
TXC049-083-020415-
/O.NEW.KSJT.FF.W.0004.170402T0213Z-170402T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
913 PM CDT SAT APR 1 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  West central Brown County in west central Texas...
  Central Coleman County in west central Texas...

* Until 1115 PM CDT

* At 912 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Thunderstorms have produced 1 to 2 inches of 
  rainfall, with an additional 1 to 1.5 inches of rainfall possible, 
  which may result in flash flooding.

* Some locations that will experience flooding include...
  Coleman, Santa Anna, Bangs, Voss, Leaday, Valera, Mozelle, Fisk,
  Thrifty, Us-67 Near The Coleman-Brown County Line and Shields.

This includes the following low water crossings ...
    FM-RD 136 crossing Hords Creek...
    FM 1176 crossing Sweetie Creek...
    County Road 300 crossing Home Creek...
    County Road 166 crossing east Fork Mukewater Creek...
    CR 270 crossing Home Creek...
    Liveoak crossing Hords Creek...
    crossings along County Road 302...
    Colorado St. crossing Hords Creek Draw...
    County Road 176 crossing east Fork Mukewater Creek and
    crossings along County Road 171.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3153 9965 3154 9970 3155 9967 3156 9969
      3158 9971 3166 9969 3192 9946 3191 9913
      3165 9913

$$

Daniels

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 6:37 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 1, 6:37 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
637 PM CDT Sat Apr 1 2017

.AVIATION...
/00Z TAFS/

Didn't make any major changes to the terminals this cycle.
Thunderstorms will become more widespread later this evening and
overnight tonight. Once MVFR to IFR ceilings develop, models
indicate clearing isn't likely through at least 18Z tomorrow.

&&

.PREV DISCUSSION... /issued 351 PM CDT Sat Apr 1 2017/

SHORT TERM...
(Tonight and Sunday)

A cold front has moved south into the far northwestern part of
our forecast area this afternoon. A dryline extends from near the
triple point in Mitchell County, south-southeast to just east of
San Angelo, to east of Ozona. The cold front will continue to
advance slowly to the south across the northern and western parts
of our area through late this evening. With steep mid-level lapse
rates and ML Capes in the range of 1000-2000 J/Kg, scattered
thunderstorms will develop late this afternoon across western
parts of the Big Country, with an increase in coverage this
evening across much of the Big Country and Concho Valley. A Severe
Thunderstorm Watch is now in effect for our northern and most of
our central counties until 10 PM CDT. An upper level low over the
Arizona/New Mexico border this afternoon will drop south into
northeastern Mexico tonight, then lift northeast into west central
Texas by Sunday evening.

Later tonight, showers and thunderstorms are expected to develop
over southwestern parts of our area, increasing in coverage to
envelop much of west central Texas overnight. Large hail and
damaging winds will be possible with these thunderstorms across
the southern half of our area, and convection may grow into a
mesoscale convective system. Heavy rainfall and localized
flooding will be possible late tonight into Sunday morning.
Considerable coverage of showers and thunderstorms is expected
through midday Sunday. Additional development is possible on
Sunday afternoon, as cooling aloft overspreads our area.
Temperatures will be much cooler on Sunday, as the cold front
continues to move slowly south. Widespread cloud cover and
considerable coverage of convection will limit temperature
recovery during the day.

LONG TERM...
(Sunday Night through next Saturday)

The upper low will move northeast out of west central Texas Sunday
night, and into extreme southeastern Oklahoma by daybreak Monday.
The convection will end from southwest to northeast across our area,
with cloud cover decreasing across the western and southern part of
our area overnight. Mostly sunny skies and pleasant conditions are
expected on Monday, with highs in the upper 70s to lower 80s.

An upper trough will move into the southwestern CONUS Monday night,
east across the southern and central Rockies on Tuesday, and across
the southern and central Plains Tuesday n19
light. Southerly low-level
flow will briefly return to our area Monday night into Tuesday
morning. Winds will veer to the southwest during the day Tuesday as
a dryline mixes into our eastern counties by late afternoon. A cold
front will push south across our area early Wednesday morning. With
the trough passage and associated lift to our north, along with
rather limited moisture, any associated convection is expected to be
north and northeast of our area.

Temperatures will be cooler Wednesday with gusty northwest winds in
the wake of the early day cold frontal passage. After highs in the
80s on Tuesday, highs Wednesday are expected to be mostly in the 65-
70 degree range. A surface high is progged to settle southeast into
our area Wednesday night. With clear skies and good radiational
cooling, overnight lows are forecast to be in the lower 40s, with a
few upper 30s not out of the question in the favored low-lying areas.

Dry conditions are indicated late next week, with temperatures
above normal again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  65  50  80 /  70  80  50   0
San Angelo 	 53  67  49  83 /  80  70  30   0
Junction 	 59  70  50  82 /  80  80  20   0
Brownwood 	 57  71  51  80 /  60  80  50   0
Sweetwater 	 50  61  48  79 /  70  70  30   0
Ozona      	 54  67  48  82 /  80  70  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 3:56 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
356 PM CDT Sat Apr 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
356 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for portions of West Central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect thunderstorms this afternoon and tonight. The main
thunderstorm hazards are large hail, damaging winds, deadly
lighting, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for severe thunderstorms will continue on Sunday.
Large Hail and damaging winds will continue as the main threats on
Sunday. Plus, some thunderstorms may produce heavy rainfall in a
brief period of time. Thus, flash flooding is another possible
hazard.

.SPOTTER INFORMATION STATEMENT...

We may need spotters this afternoon and evening, and perhaps on
Sunday..

In the hours before

Local storm report, Apr 1, 8:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             VALERA                  31.75N  99.55W
04/01/2017  E4.50 INCH       COLEMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700045

JD
Local storm report, Apr 1, 8:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             SANTA ANNA              31.74N  99.32W
04/01/2017  E1.75 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700046

WILEY
Local storm report, Apr 1, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
850 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             1 SSW SANTA ANNA        31.72N  99.33W
04/01/2017  E2.75 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700047

JD
Special weather statement, Apr 1, 8:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
859 PM CDT SAT APR 1 2017

TXZ128-139-140-020245-
Callahan TX-Coleman TX-Brown TX-
859 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLAHAN...NORTHWESTERN
BROWN AND NORTHEASTERN COLEMAN COUNTIES UNTIL 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Burkett, or 17 miles north of Coleman, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Burkett around 905 PM CDT.
  Cross Plains around 925 PM CDT.
  Atwell around 935 PM CDT.

Other locations impacted by this storm include Echo, Us-
283 Near The Coleman-
Callahan County Line, Admiral, The Intersection Of US-
283 And Highway 36 and I-20 Near The Callahan-Eastland County Line.

This includes Interstate 20 between Mile Markers 313 and 323.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3178 9945 3225 9947 3252 9912 3208 9912
      3208 9893 3194 9883
TIME...MOT...LOC 0159Z 235DEG 24KT 3206 9933

Daniels
Local storm report, Apr 1, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FUNNEL CLOUD     4 SSW SANTA ANNA        31.69N  99.36W
04/01/2017                   COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700048

WILEY
Special weather statement, Apr 1, 9:07 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
907 PM CDT SAT APR 1 2017

TXZ066-073-139-020230-
Runnels TX-Coleman TX-Concho TX-
907 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLEMAN...
SOUTHEASTERN RUNNELS AND NORTHEASTERN CONCHO COUNTIES UNTIL 930 PM
CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voss, or 19 miles east of Paint Rock, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Voss around 915 PM CDT.
  Gouldbusk around 920 PM CDT.
  Valera around 930 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, The Intersection Of US-
83 And Ranch Road 1929, Mozelle, Fisk, Us-83 Near The Concho-
Runnels County Line, The Intersection Of US-
83 And Ranch Road 765 and Shields.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3150 9937 3146 9953 3148 9954 3149 9957
      3149 9960 3144 9961 3136 9994 3164 9999
      3180 9945
TIME...MOT...LOC 0207Z 235DEG 23KT 3158 9961

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:01 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels44 min
Apr 1, 7:31 PM CDTFlash Flood WarningSJTColeman, Runnels119 min
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels40 min
Apr 1, 7:40 PM CDTSpecial Weather StatementSJTTaylor35 min
Apr 1, 7:45 PM CDTTornado WarningSJTColeman30 min
Apr 1, 7:58 PM CDTSpecial Weather StatementSJTRunnels47 min
Apr 1, 8:04 PM CDTSpecial Weather StatementSJTTom Green41 min
Apr 1, 8:13 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTColeman32 min
Apr 1, 8:14 PM CDTSpecial Weather StatementSJTCallahan46 min
Apr 1, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
Apr 1, 8:34 PM CDTAreal Flood AdvisorySJTTom Green116 min
Apr 1, 8:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman46 min
Apr 1, 8:59 PM CDTSpecial Weather StatementSJTCallahan, Coleman46 min
Apr 1, 9:07 PM CDTSpecial Weather StatementSJTConcho23 min
Apr 1, 9:20 PM CDTSpecial Weather StatementSJTCrockett40 min
Apr 1, 9:28 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman47 min
Apr 1, 9:57 PM CDTSpecial Weather StatementSJTConcho48 min
Apr 1, 9:59 PM CDTSpecial Weather StatementSJTCrockett46 min
Apr 1, 10:18 PM CDTSpecial Weather StatementSJTBrown42 min
Apr 1, 10:43 PM CDTSpecial Weather StatementSJTCrockett32 min
Apr 1, 10:48 PM CDTSevere Thunderstorm WarningSJTBrown27 min
Apr 1, 11:13 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, Runnels2 hr
Apr 1, 11:39 PM CDTSpecial Weather StatementSJTReagan36 min
Apr 2, 12:10 AM CDTSpecial Weather StatementSJTSutton50 min
Apr 2, 12:14 AM CDTSpecial Weather StatementSJTTom Green46 min
Apr 2, 12:30 AM CDTSevere Thunderstorm WarningSJTSutton45 min
Apr 2, 12:34 AM CDTSpecial Weather StatementSJTIrion26 min
Apr 2, 12:59 AM CDTSpecial Weather StatementSJTIrion46 min
Apr 2, 1:03 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
Apr 2, 1:13 AM CDTSpecial Weather StatementSJTSutton47 min
Apr 2, 1:42 AM CDTSpecial Weather StatementSJTRunnels48 min
Apr 2, 1:45 AM CDTSpecial Weather StatementSJTSterling45 min
Apr 2, 2:32 AM CDTAreal Flood AdvisorySJTSutton118 min
Apr 2, 2:43 AM CDTAreal Flood AdvisorySJTColeman2 hr
Apr 2, 6:16 AM CDTSpecial Weather StatementSJTKimble44 min
Apr 2, 6:20 AM CDTSpecial Weather StatementSJTSan Saba40 min
Apr 2, 7:18 AM CDTSpecial Weather StatementSJTMason42 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.